Alert archive / Wisconsin / Gale Warnings in 2009
Gale Warning 11, NWS Milwaukee, WI
NWS Milwaukee, WI issued this gale warning at May 15, 2009, 8:47 PM CDT. It took effect at May 16, 2009, 4:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2009, 8:47 PM CDT (01:47 UTC)
- In effect from
- May 16, 2009, 4:00 AM CDT
- Expired
- May 16, 2009, 2:51 PM CDT
- In force
- 11 hr
- Issued by
- NWS Milwaukee, WI
The text
As transmitted, in the capitals the NWS used until 2016.
822 WHUS73 KMKX 160147 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 847 PM CDT FRI MAY 15 2009 ...STRONG NORTHWEST WINDS EXPECTED... .A DEEP LOW PRESSURE SYSTEM WILL TRACK EAST OF THE AREA AFTER MIDNIGHT...WHILE A STRONG HIGH PRESSURE SYSTEM BUILDS IN FROM THE NORTHWEST. THE TIGHT PRESSURE GRADIENT BETWEEN THESE TWO SYSTEM WILL CAUSE NORTHWEST WINDS TO REACH GALE FORCE OF 35 KNOTS BY AROUND 6 AM ON SATURDAY. THE WINDS WILL BE STRONGEST DURING THE MORNING...THEN GRADUALLY SUBSIDE. BEFORE THE STRONG WINDS ARRIVE...A LIGHT BUT MOIST SOUTHERLY FLOW HAS RESULTED IN DENSE FOG ACROSS THE WATERS OF SOUTHERN LAKE MICHIGAN. THE FOG WILL CLEAR UP AS THE WINDS INCREASE FROM THE WEST AFTER MIDNIGHT. LMZ643>646-161000- /O.NEW.KMKX.MF.Y.0005.090516T0147Z-090516T0800Z/ /O.NEW.KMKX.GL.W.0011.090516T0900Z-090517T0000Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 847 PM CDT FRI MAY 15 2009 ...DENSE FOG ADVISORY IN EFFECT UNTIL 3 AM CDT SATURDAY... ...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY. A DENSE FOG ADVISORY HAS ALSO BEEN ISSUED. THIS DENSE FOG ADVISORY IS IN EFFECT UNTIL 3 AM CDT SATURDAY. GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED BY 6 AM ON SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA IN THE WAKE OF A DEPARTING LOW PRESSURE SYSTEM. THE WINDS WILL BE STRONGEST DURING THE MORNING... GRADUALLY SUBSIDING DURING THE AFTERNOON. BEFORE ALL THIS HAPPENS...A LIGHT...BUT MOIST SOUTHERLY FLOW UNDER THE LOW PRESSURE SYSTEM WILL RESULT IN AREAS OF DENSE FOG THIS EVENING AND INTO THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE MILE. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
526 WHUS73 KMKX 160843 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 343 AM CDT SAT MAY 16 2009 ...STRONG NORTHWEST WINDS TODAY... .A STRONG HIGH PRESSURE SYSTEM WILL BUILD INTO THE UPPER GREAT LAKES REGION TODAY IN THE WAKE OF A COLD FRONT. THE TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW PRESSURE SYSTEM AND THE APPROACHING HIGH WILL CAUSE NORTHWEST WINDS TO REACH GALE FORCE TO 35 KNOTS BY AROUND 7 AM THIS MORNING. THE WINDS WILL BE STRONGEST DURING THE MORNING...THEN GRADUALLY SUBSIDE THIS AFTERNOON. LMZ643>646-161645- /O.CON.KMKX.GL.W.0011.090516T0900Z-090517T0000Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 343 AM CDT SAT MAY 16 2009 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED BY 7 AM THIS MORNING AS HIGH PRESSURE BUILDS INTO THE AREA IN THE WAKE OF A DEPARTING LOW PRESSURE SYSTEM. THE WINDS WILL BE STRONGEST DURING THE MORNING... THEN GRADUALLY SUBSIDE DURING THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ MRC
905 WHUS73 KMKX 161951 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 251 PM CDT SAT MAY 16 2009 ...WINDS SLOWLY SUBSIDING INTO THE EVENING HOURS... .LOW PRESSURE WILL CONTINUE TO MOVE AWAY FROM THE AREA TONIGHT. WINDS WILL CONTINUE TO SLOWLY SUBSIDE THIS EVENING AND DIMINISH RAPIDLY OVERNIGHT. LMZ643>646-170000- /O.CAN.KMKX.GL.W.0011.000000T0000Z-090517T0000Z/ /O.NEW.KMKX.SC.Y.0043.090516T2000Z-090517T0000Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 251 PM CDT SAT MAY 16 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. NORTHWEST WINDS TO 30 KNOTS WILL DIMINISH TO 10 TO 20 KNOTS THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND/OR WAVES OF AT LEAST 3 TO 5 FEET ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at May 15, 3:08 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 15, 3:08 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 308 PM CDT FRI MAY 15 2009 .SHORT TERM /TONIGHT THROUGH MONDAY/... FORECAST FOCUS ON THREAT OF PRECIPITATION OVERNIGHT AND POTENTIAL FOR FROST LATE SATURDAY NIGHT AND SUNDAY NIGHT. SEVERAL MESOSCALE CONVECTIVE COMPLEXES FORMING JUST NORTH OF STRONG WARM FRONT ACROSS NORTHERN MO INTO PORTIONS OF NORTHERN AND CENTRAL ILLINOIS INTERRUPTING THETA-E TRANSPORT NORTHWARD TODAY. ONLY A FEW LIGHT SHOWERS HAVE DEVELOPED IN WEAKENED MOISTURE TRANSPORT THIS AFTERNOON. HOWEVER SALVATION LIES UPSTREAM IN SHORT WAVE TROUGH OVER ERN NE/SD WHICH IS EXPECTED TO MOVE THROUGH THIS EVENING. THIS SHORT WAVE TIES INTO ENHANCED FORCING FROM RIGHT ENTRANCE REGION WHICH SHOULD PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTHERN WISCONSIN THIS EVENING. SCATTERED THUNDERSTORMS ALREADY INCREASING IN WESTERN AND CENTRAL IOWA. WITH REGENERATIVE CONVECTION EXPECTED THROUGH THE EVENING FARTHER SOUTH...THINKING HEAVY RAINFALL POTENTIAL WILL BE LESS THAN INDICATED BY GFS/NAM AND ALSO HPC. DESPITE WEAKENING MESO-BETA ELEMENT VECTORS TO LESS THAN 10KTS FOR A TIME THIS EVENING...BEST POTENTIAL FOR HEAVY RAIN REMAINS IN NORTHERN ILLINOIS AND POINTS EAST. INCREASING LOW LEVEL JET DOES CLIP FAR SOUTHEAST SO WL GO WITH HIGHEST QPF IN MY FAR SOUTHEAST OF AROUND JUST OVER 1 INCH WITH ISOLATED HIGHER AMOUNTS. WITHOUT MOISTURE INTERRUPTION...PRECIP WATER WAS EXPECTED TO BRIEFLY INCREASE TO 200 PERCENT OF NORMAL AS PWATS INCREASE TO 1.5 INCHES. 3 HOUR FFG REMAINS AROUND 2 INCHES ACROSS THE FAR SOUTH...SO EVENING SHIFT WL NEED TO WATCH THIS CLOSELY. HEAVIER SHOWERS HAVE RESULTED IN SOME WIND GUSTS TO 40 TO 50 MPH ACROSS NORTHERN ILLINOIS AS RAIN FALLS INTO DRIER LOW LEVELS. CAN NOT RULE OUT POTENTIAL FOR GUSTY WINDS ACROSS SOUTHERN WISCONSIN AT THE ONSET OF THE RAIN EARLY THIS EVENING. HUNG ONTO PRECIP THREAT THROUGH 09Z IN THE EAST DUE TO SLIGHTLY SLOWER MID LEVEL TROUGH PASSAGE. OTHERWISE COOL...DRY BLUSTERY AIR TO SWEEP ACROSS SRN WISCONSIN LATE TONIGHT AND SATURDAY. EXPECT NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH FOR MUCH OF SATURDAY. WINDS DROP OFF SATURDAY NIGHT AS STRONG INVERSION SETS UP OVER WESTERN CWA WITH TEMPS EXPECTED TO DROP INTO THE LOWER TO MIDDLE 30S. HENCE WL CONTINUE TO MENTION AREAS OF FROST. A BIT MORE BOUNDARY LAYER MIXING IN THE EAST SO ANY FROST EXPECTED TO BE MORE PATCHY. LESS OF A FROST THREAT SUNDAY NIGHT AS SURFACE HIGH PRESSURE SHIFTS EAST AND BOUNDARY LAYER WINDS INCREASE FROM THE SOUTH TO SOUTHEAST. .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... PLENTY OF UNCERTAINTY EXISTS IN THE EXTENDED PERIOD OF THE FORECAST AS GFS/CANADIAN/UKMT HAVE ALL FLIPPED OVER TO THE COOLER...MORE UNSETTLED HI RES ECMWF SOLUTION FROM 24 HOURS AGO. LARGE SCALE RIDGING OVER SOUTHWEST EXTENDS INTO PACIFIC NORTHWEST CONUS EARLY NEXT WEEK...PREVENTING PIECE OF ENERGY FROM EASTERN PACIFIC SHORT WAVE FROM BREAKING OFF AND PUSHING INTO WESTERN CONUS. HENCE PERSISTENT RIDGING RESULTS IN BRISK WEST-NORTHWEST FLOW OVER NORTHERN TIER OF CONUS THROUGH THE EXTENDED PERIOD. BOTH GFS AND ECMWF IN AGREEMENT ON CARRYING COOL FRONT ACROSS SOUTHERN WISCONSIN ON TUESDAY. ENOUGH MOISTURE AND FORCING TO BEEF UP POPS TO CHANCE BUT INSTABILITY MARGINAL AT THIS TIME. ECMWF SHOWING MORE SIGNIFICANT SHORT WAVE MOVING THROUGH WED NGT BUT ATMOSPHERE ON THE DRY SIDE SO WL HOLD OFF FROM INTRODUCING ANY POPS AT THIS POINT. AS RIDGING BREAKS DOWN...WOULD EXPECT PRECIP THREAT TO INCREASE LATE IN THE WEEK INTO THE HOLIDAY WEEKEND AS MORE SIGNIFICANT TROFFING AMPLIFIES UPSTREAM. && .AVIATION...TROUGH EXPECTED TO SERVE AS FOCUS FOR SHOWERS/THUNDERSTORMS...KEYING ON EVOLVING ACTIVITY IN WESTERN IOWA AT THE MOMENT. WILL BRING IFR CELINGS ACROSS SOUTHERN WI. PLENTY OF THESE TO OUR SW ALONG WITH HIGHER DEWS. BELIEVE THIS WILL ADVECT IN WITH TIME THIS EVENING. WINDS TO REV UP FROM THE NORTHWEST IN WAKE OF TROUGH. DRIER AIR WILL SCOUR OUT CLOUDS LATE TONIGHT/EARLY SATURDAY...THOUGH WINDS WILL REMAIN BRISK. && .MARINE...TIGHT PRESSURE GRADIENT IN WAKE OF TROUGH WILL LEAD TO GUSTY NORTHWEST WINDS LATER TONIGHT THROUGH SATURDAY. HAVE HOISTED SMALL CRAFT ADVISORY TO ACCOUNT FOR THESE WINDS AND POTENTIALLY HIGHER WAVES TOWARDS OPEN WATER. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...SMALL CRAFT ADVISORY LMZ643>646 09Z/16 TO 00Z/17. && SHORT/LONG TERM...MBK AVIATION/MARINE...PC
Hazardous weather outlook, May 15, 3:00 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT FRI MAY 15 2009 WIZ046-047-051-052-056>060-062>072-161045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 300 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. THE FOX RIVER NEAR NEW MUNSTER IN KENOSHA COUNTY AND THE ROCK RIVER AT AFTON IN ROCK COUNTY ARE EXPERIENCING MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FOX RIVER NEAR NEW MUNSTER IN KENOSHA COUNTY AND THE ROCK RIVER AT AFTON IN ROCK COUNTY ARE EXPERIENCING MINOR FLOODING. FROST IS POSSIBLE SATURDAY NIGHT AWAY FROM LAKE MICHIGAN. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ643>646-161045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 300 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY EVENING. GUSTY SOUTHWEST WINDS MAY CREATE SMALL CRAFT CONDITIONS MONDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. COLLAR WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, May 15, 8:10 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 810 PM CDT FRI MAY 15 2009 WIZ052-060-066-071-072-160600- SHEBOYGAN-OZAUKEE-MILWAUKEE-RACINE-KENOSHA- INCLUDING THE CITIES OF...SHEBOYGAN...PORT WASHINGTON... MILWAUKEE...RACINE...KENOSHA 810 PM CDT FRI MAY 15 2009 ...AREAS OF DENSE FOG NEAR THE LAKE THIS EVENING... A MOIST...SOUTHEASTERLY FLOW OFF THE COLD WATERS OF LAKE MICHIGAN HAS PRODUCED AREAS OF DENSE FOG MAINLY SOUTH OF DOWNTOWN MILWAUKEE AS OF 8 PM. THIS DENSE FOG BANK WILL LIKELY DEVELOP FURTHER NORTH ALONG THE LAKESHORE THIS EVENING. WEB CAMS SHOW DENSE FOG JUST OFFSHORE OF PORT WASHINGTON. VISIBILITIES WILL BE REDUCED TO LESS THAN 1/4 MILE WITHIN ABOUT 5 MILES OF THE LAKE THIS EVENING...ESPECIALLY SOUTH OF PORT WASHINGTON. USE CAUTION WHILE DRIVING NEAR THE LAKESHORE THIS EVENING. VISIBILITIES WILL BE HIGHLY VARIABLE AND COULD DROP TO NEAR ZERO WITH LITTLE NOTICE. A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHEASTERN WISCONSIN AROUND 1 AM TONIGHT. BRISK NORTHWEST WINDS GUSTING TO 30 MPH WILL QUICKLY FOLLOW THE FRONT...PUSHING THE FOG BACK OVER LAKE MICHIGAN. BORGHOFF
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:47 PM CDT | Marine Dense Fog Advisory | MKX | 6 hr | |
| May 16, 3:37 AM CDT | Frost Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more | 28 hr |
| May 16, 2:51 PM CDT | Small Craft Advisory | MKX | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.